CSN Login
Members Online: 17

Word Of Warning

wolfen's picture
wolfen
Posts: 1169
Joined: Apr 2009

This is something I was told by a Walgreens pharmacist tonight when I went to pick up an antibiotic for my hubby. I was discussing his recent reaction to the CT contrast dye, and she asked me if he was on Metformin. He is not, but I know that some cancer patients have recently started taking Metformin. She said that there is a greater risk of kidney problems following CT scan with contrast dye. So, please take this with a grain of salt and check with your doctor. I just wanted to pass along the information.

Luv,

Wolfen

barbebarb's picture
barbebarb
Posts: 464
Joined: Oct 2011

Thank you for this information

ron50's picture
ron50
Posts: 1260
Joined: Nov 2001

It is a genuine concern. I recently had a chest scan. When they found out i was taking 1000 mg of metformin a day ,they were very reluctant to do the scan. Mainly because of serious side effects of metformin and the contrast agent.I asked the tech like what reaction and he replied ýou don't want to know'They eventually did the scan but were not happy. It was only the fact that I took the metformin morning and night that they went ahead. They also rang my doc to get permission. Pity they did not ring my nephrologist. The scan showed pulmonary odeema and congestive heart failure. The cause? My kidneys are leaking protein like a sieve,around 3-4 grams a day. Now taking lasix and have not been feeling well. Have kidney function tests in jan and see my neph. Ron.

pete43lost_at_sea's picture
pete43lost_at_sea
Posts: 3915
Joined: Nov 2010

i have started taking metformin, i read this , thought it was important. but to have it reminded here o much more helpful.

I am mindful i am playing with fire, the trick is to try and not get burnt.

its a valuable grain of salt.

hugs,

Pete

Vickilg's picture
Vickilg
Posts: 281
Joined: Jan 2011

So glad yo posted this warning.  The more information we have, the better!

Wishing you a wonderful weekend!  Smile

marbleotis's picture
marbleotis
Posts: 473
Joined: Mar 2012

When I have my CT's I need to not take a day before and not for 48 hrs after.  They make me sign a paper for this.

coloCan
Posts: 1835
Joined: Oct 2009

so onc/radiologist won't use contrast unless absolutely necessary....

wolfen's picture
wolfen
Posts: 1169
Joined: Apr 2009

That each of you has been through so much already and DEFINITELY don't want to add kidney failure.

Ron, if you stop peeing, get your butt to the hospital. I'm sure you already know that. Hubby has been taking Lasix for quite some time and doing okay with it. Since the hospital episode, his dosage has been cut from 80 mg to 20 mg, to not stress the kidneys. The downside is that the higher dosage keeps the CHF in check and the swelling down in feet and ankles, so now he's swollen up and can barely walk. I know there's a "happy medium" in the dosage somewhere. It just hasn'been discovered yet. Another problem is that he has been taken off Spironolactone(another diuretic) completely. Not quite sure what the Cardio is thinking here. Will see him again in 2 weeks. Will also be looking for a Nephrologist to add to his list of docs, and somewhere in there, will be getting back in touch with MDA for the cancer. Dang, the odds keep slipping.

coloCan, just wish the ENT that ordered his CT would have payed more attention to hubby's history. He has "Big Risk Using Contrast" written all over him. Unfortunately, I was not familiar with the risks involved. But, the doctor should have been.

Take care,

Luv,

Wolfen

smokeyjoe
Posts: 1428
Joined: Feb 2011

The contrast is hard on your kidneys never mind the added drugs.....they always flush a bag of fluids through my system after scans,  and tell me to drink lots to flush it out of my kidneys.       I had a friend who is on metformin for his diabetes,  he took tylenol cold and flu because he felt he was coming down with something.....ended up in hospital for weeks with jaundice/renal failure because of the combo of metformin and the tylenol ..... it was beyond him why his doctor did not mention this to him  at all as he's had the same doctor and been on metformin for many years!!!  

ron50's picture
ron50
Posts: 1260
Joined: Nov 2001

I am taking 40mg daily of lasix. I was taking another one mixed in with a blood pressure med. It was stopped and I was changed to the bp med and lasix. I don't like the drug but I was waking at night in total panic gasping for oxygen. I had no Idea my lungs were full of fluid. They still don't know why I m losing up to 4 grams of protein a day. I have had three kidney biopsies and they still have no cause. I suspect either levamisole (one of my chemo agents,now banned.) or a decade of fleet preps for colonoscopies. I am going to try to get back on methotrexate in january. I don't want to go on humira,cyclophosphormide or cyclosporine. MTX is much like a milder version of 5fu. I am drinking lots of fluids and so far my o/p is normal. It has been hard ,we have had two weeks of temps in the high nineties and it is easy to get dehydrated. Best wishes for your hubby,Hugs Ron.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network